Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 51, NWS Baltimore/Washington

August 14, 2012Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 14, 2012, 4:52 PM EDT for Rockingham County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2012, 4:52 PM EDT (20:52 UTC)
Expired
Aug 14, 2012, 7:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Rockingham County, VA

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:40 PM EDTFLASH FLOOD1 Se Sparkling Springs, VA
Aug 14, 6:40 PM EDTFLASH FLOOD2 S Sparkling Springs, VAROAD CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGUS51 KLWX 142052
FFWLWX
VAC165-142345-
/O.NEW.KLWX.FF.W.0051.120814T2052Z-120814T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 745 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 3 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
  PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2
  INCHES CAN BE EXPECTED.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
  BROADWAY...DALE ENTERPRISE AND TIMBERVILLE.

FLASH FLOOD PRONE AREAS IMPACTED INCLUDE...
  ROUTE 33 BETWEEN RIVEN ROCK AND RAWLING SPRINGS ROAD...
  MUDDY CREEK ROAD BETWEEN MOUNT CLINTON AND SINGERS GLEN...
  ROUTE 257 BETWEEN BRIERY BRANCH AND OTTOBINE...
  HONE QUARRY ROAD ALONG HONE QUARRY RUN...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SHOEMAKER RIVER...BRIERY BRANCH...NORTH RIVER...NORTH FORK SHENANDOAH
RIVER...LONG MEADOW...LINVILLE CREEK...SLATE LICK BRANCH...DRY
RIVER...BLACK RUN...WAR BRANCH...BUTTERMILK RUN...ROCKY RUN...KEPHART
RUN...MAPLE SPRING RUN...GUM RUN...BEAVER CREEK...HONE QUARRY RUN...
MINES RUN...HONEY RUN...SMITH CREEK...DAPHNA CREEK...COOKS CREEK...
MUDDY CREEK...TIDE SPRING BRANCH...JOES CREEK...TURLEY CREEK...TURNER
RUN...SOURS RUN...REEDY RUN...BUCK LICK RUN...HOGPEN RUN...LONG RUN
AND SPRING CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3862 7867 3839 7904 3847 7920 3869 7883

$$

KONARIK
1 follow-up statement
889 
WGUS71 KLWX 142201
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT TUE AUG 14 2012

VAC165-142345-
/O.CON.KLWX.FF.W.0051.000000T0000Z-120814T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
601 PM EDT TUE AUG 14 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHERN ROCKINGHAM COUNTY...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES THAT
UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF THE
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE
EXPECTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROADWAY...
DALE ENTERPRISE AND TIMBERVILLE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SHOEMAKER RIVER...BRIERY BRANCH...NORTH RIVER...NORTH FORK SHENANDOAH
RIVER...LONG MEADOW...LINVILLE CREEK...SLATE LICK BRANCH...DRY
RIVER...BLACK RUN...WAR BRANCH...BUTTERMILK RUN...ROCKY RUN...KEPHART
RUN...MAPLE SPRING RUN...GUM RUN...BEAVER CREEK...HONE QUARRY RUN...
MINES RUN...HONEY RUN...SMITH CREEK...DAPHNA CREEK...COOKS CREEK...
MUDDY CREEK...TIDE SPRING BRANCH...JOES CREEK...TURLEY CREEK...TURNER
RUN...SOURS RUN...REEDY RUN...BUCK LICK RUN...HOGPEN RUN...LONG RUN
AND SPRING CREEK.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3862 7867 3839 7904 3847 7920 3869 7883

$$


BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:32 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT TUE AUG 14 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND WEDNESDAY MORNING.
HIGH PRESSURE DOMINATES WEDNESDAY NIGHT AND THURSDAY. ANOTHER
COLD FRONT WILL MOVE INTO THE AREA FRIDAY...THEN STALL TO THE
SOUTH OVER THE WEEKEND.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
SFC ANALY DEPICTS WEAKNESS IN WIND FIELD OVER ERN CWFA. BWI/MTN WNDS
E/SELY...WHILE JUST SW OF CWFA WNDS ARE SWLY...SUGGESTING THAT
MESOLOW DVLPG AS FCST. AFTR SVRL HRS OF INSOLATION...THE EFFECTS OF
SUBSIDENCE BHD MRNG MCS HV BEEN OVERCOME. NMRS CU PRESENT ON VSBL
SATPIX...AND ECHOES STARTING TO FORM ON AREA 88D/S. XPCT THE REST OF
THE AFTN TO BE FAIRLY ACTIVE...AS TSRA DVLP FIRST DUE TO TRRN
CIRCULATIONS...THEN SPREAD EAST DUE TO PVA/HGT FALLS. ATTM ONLY
INSTBY MDT/HIGH..SHEAR REMAINS FAIRLY LOW BUT WL INCREASE TWD EVNG.
PRIMARY MODE WL BE CLUSTERS...BUT CUDNT RULE OUT A TSRA OR TWO INVOF
CNVGNC DUE TO LOW. PWAT GREATER THAN 1.5 INCHES...SO STORMS SHUD
CONTAIN HVY RAIN TOO...BUT THINK THERE WL BE ENUF MVMT TO PRECLUDE A
WIDESPREAD FLOOD RISK.

CDFNT WL SLOWLY ADVC EWD...AND WL BE STRETCHED N/S ARCS CWFA BY ELY
WED MRNG. THERFORE...WL HV A FOCUS FOR MORE TSRA TMRW...WHICH WL BE
ENHANCED BY POTENT S/WV DROPPING THROUGH BASE OF H5 TROF AXIS. SPC
ADDED EXTREME SERN CWFA TO SLGT RISK...WHICH SEEMS REASONABLE AS
THIS AREA WL HV GREATEST IMPACT FM BNDRY AND HTG.

OVERALL STAYED WARM ON TEMPS DUE TO SLOW PROGRESS OF SFC FNT.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
TROF AXIS MOVES E OF CWA WED NGT...BRINGING RAPID END TO ANY LINGER
PCPN FROM WED EVE. SHRTWV RDGG DOMINATES THU/THU NGT...BRINGING
MOSTLY CLR SKIES...SEASONABLY WARM TEMPS...AND LOW RELATIVE HUMIDITY
VALUES.

FRI...SLY FLOW RETURNS AS M/ULVL TROF DEEPENS OVR GREAT LAKES AND
CDFNT APPROACHES CNTRL APLCNS. 12Z GUIDANCE DELAYS FWD PROGRESS OF
FRONT...ALLOWING FOR MORE SIGNIFICANT DIURNAL HEATING. MAXIMA FCST
AROUND 90F...AND AT LEAST MDT INSTABILITY SHUD COMBINE WITH DECENT
BULK SHEAR TO SUPPORT ORGANIZED CNVCTN ALONG AND AHEAD OF CDFNT FRI
AFTN/EVE. SOME ACTIVITY MAY BE STRONG/SVR...THO TIMING OF FROPA AND
DEGREE OF PRE-FRONTAL CLOUD-COVER WILL BE FACTORS IN EXTENT OF SVR
RISK.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CDFNT SAGS SWD FRI NGT AND WILL BE S OF CWA SAT AND SUN...AFTER
STALLING ACRS SRN VA. SHWRS/TSTMS ALONG BNDRY MAY SPREAD NWD INTO
CWA AS WAVES ENEWD ALONG THIS FEATURE....SO POPS RAISED TO CHC
SAT/SAT NGT...AND SLIGHT POPS INTRODUCED SUN. CONSIDERABLE
CLOUD-COVER AND NWLY LLVL FLOW WILL KEEP TEMPS BELOW NRML THIS
WKEND.  HIPRES BUILDS IN ERY NEXT WK.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
TSRA BGNG TO DVLP ACRS AREA. STILL QUITE UNCERTAIN WHETHER TERMINALS
WL RECEIVE A DIRECT HIT...THEREFORE AM KEEPING JUST VCTS RMK AND NOT
TAKING ANY FLGT RESTRICTIONS. IF A TSRA WERE TO BE REALIZED...XPCT
BRIEF IFR VSBYS AND REDUCED CIGS...LASTING MAYBE 30 MIN.

MAY SEE SOME FOG OVNGT...SPCLY FOR THOSE LOCATIONS THAT RECEIVED
RAIN. HARD TO PINPOINT THAT ATTM. DEWPTS MAY BE RATHER HIGH OVNGT...
AND WNDS LGT. HV TAKEN MVFR RESTRICTIONS FOR MOST TAFS.

FNT SHUD BE E OF TERMINALS BY MRNG PUSH WED...SO HV WNWLY WNDS.
THERE MAY BE MORE TSTMS...BUT AM EQUALLY UNCERTAIN AS TO IMPACT. HV
OPTED TO INCL IN INTL TAFS /BWI/IAD/ AFTR 18Z.

VFR CONDS WED NGT THRU ERY FRI AS HIPRES DOMINATES. NW WINDS OF 5-15
KTS WED NGT/THU WILL BCM LGT/VRBL THU NGT THEN SLY FRI.  CDFNT
APPROACHES FRI AFTN AND PASSES TERMINALS FRI NGT. SHWRS/TSTMS ALONG
AND AHEAD OF IT MAY BRING LOCALIZED BUT SIGNIFICANT FLIGHT
RESTRICTIONS AS WELL AS GUSTY WINDS. FRONT WILL STALL ACRS SRN VA
THIS WKEND...LEAVING MID-ATLC WITH SIGNIFICANT CLOUD-COVER AND LOW
CHC OF SHWRS/TSTMS ON SAT.
&&

.MARINE...
WNDS HV BEEN LGT/VRBL THUS FAR...BUT PAST CPL HRS HV RESULTED IN
BETTER ORGANIZATION AS INFLOW TO MESOLOW DVLPS. THUS SELY 10 KT
COMMON. STILL HV OPPORTUNITY FOR SLY CHANNELING TAFTN-TNGT...SO HVNT
DISTURBED SCA. WL BE WAITING...BUT WL BE PREPARED TO DROP IT IF
DISRUPTED BY TSRA.

SPEAKING OF WHICH...AMS UNSTBL ENUF FOR SCT-NMRS TSRA TAFTN-EVNG AS
CDFNT APPCHS WATERS. CERTAINLY WL HV GUSTY WNDS INVOF STORMS. SVRL
SMW/S ANTICIPATED. CANNOT RULE OUT A BRIEF WATERSPOUT EITHER.

FNT WL STALL OUT NEAR WATERS OVNGT...AND WL ONLY SLOWLY LIMP EWD
TMRW. THEREFORE...MAY HV DIURNAL LULL IN ACTIVITY...BUT ADDTL STORMS
XPCTD.

NW WINDS BEHIND CDFNT MAY REACH JUST BELOW SCA THRESHOLD WED
NGT/THU...BEFORE HIPRES THU NGT CAUSES DIMINISHING WINDS. CHC
SHWRS/TSTMS LATE FRI THRU SAT AS CDFNT PASSES. SPECIAL MARINE WRNGS
MAY BE NEEDED DURG THIS PERIOD FOR STRONG ACTIVITY.
&&

.TIDES/COASTAL FLOODING...
TIDES CONT AT A HALF TO 3/4 FT ABV ASTRO NORMS. LACK OF SUSTAINED
FLOW TDA HAS PREVENTED ADDTL WATER PILING. NEED AT LEAST A FT
ANOMOLY FOR MINOR THRESHOLDS TO BE REACHED...SO NO CSTL FLOODING
IMMINENT.

TMRW MRNGS TIDE REMAINS QSTNBL. WL NEED TO SEE IF WINDS DO PICK UP
LATER TDA...PUSHING MORE WATER INTO ESTUARY. IF SO...THEN AN ADVY
FOR SENSITIVE LOCATIONS MAY BE REQUIRED.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ531>534-
     537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-538-
     542.

&&

SYNOPSIS...KONARIK
NEAR TERM...HTS
SHORT TERM...KONARIK
LONG TERM...KONARIK
AVIATION...HTS/KONARIK
MARINE...HTS/KONARIK
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Aug 14, 2:44 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT TUE AUG 14 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

MINOR COASTAL FLOODING WILL BE POSSIBLE LATE TONIGHT ALONG THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY...BALTIMORE HARBOR
SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR COASTAL FLOODING WILL BE POSSIBLE EARLY WEDNESDAY MORNING ALONG
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY NORTH OF BALTIMORE
HARBOR.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...PRIMARILY
ACROSS SOUTHERN MARYLAND.

A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT...
PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
244 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES...ESPECIALLY
IN NORTHEASTERN AND NORTH-CENTRAL MARYLAND AS WELL AS NEAR
WASHINGTON DC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT...
PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HTS/KONARIK

In the hours before

Special weather statement, Aug 14, 3:35 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT TUE AUG 14 2012

VAZ028-WVZ050-142000-
HAMPSHIRE WV-FREDERICK VA-
335 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
DELRAY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE TIMBER RIDGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3939 7837 3917 7831 3914 7868 3931 7872
TIME...MOT...LOC 1935Z 258DEG 10KT 3924 7859

BJL
Special weather statement, Aug 14, 3:47 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE AUG 14 2012

MDZ502-VAZ028-WVZ050-142015-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-FREDERICK VA-
347 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY AND FREDERICK COUNTIES...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF AUGUSTA...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SLANESVILLE...HIGGINSVILLE...POINTS AND
LEVELS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3955 7854 3952 7847 3951 7847 3950 7844
      3946 7834 3944 7831 3922 7856 3932 7872
TIME...MOT...LOC 1947Z 216DEG 16KT 3935 7858

BJL
Special weather statement, Aug 14, 3:57 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT TUE AUG 14 2012

VAZ025-026-WVZ506-142045-
EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
357 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND
AUGUSTA COUNTIES...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SUGAR GROVE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE RAWLEY SPRINGS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3876 7908 3850 7887 3845 7930 3850 7933
TIME...MOT...LOC 1957Z 237DEG 11KT 3850 7927

KONARIK
Special weather statement, Aug 14, 4:10 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT TUE AUG 14 2012

WVZ050-142045-
HAMPSHIRE WV-
410 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE COUNTY...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
SHANKS...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE SHANKS AND AUGUSTA.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3939 7864 3924 7850 3922 7873 3932 7883
TIME...MOT...LOC 2010Z 250DEG 9KT 3927 7869
Special weather statement, Aug 14, 4:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT TUE AUG 14 2012

VAZ025-026-WVZ506-142115-
EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
438 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND
AUGUSTA COUNTIES...

AT 439 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPARKLING SPRINGS TO RAWLEY SPRINGS TO 9 MILES
NORTHWEST OF SANGERVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE...HARRISONBURG AND
BRIDGEWATER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3849 7865 3839 7890 3830 7913 3844 7932
      3851 7915 3858 7892
TIME...MOT...LOC 2039Z 275DEG 15KT 3854 7891 3850 7903
          3846 7919

BJL
Special weather statement, Aug 14, 4:50 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT TUE AUG 14 2012

MDZ006-007-142115-
HARFORD MD-NORTHERN BALTIMORE MD-
450 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT HARFORD AND NORTHERN BALTIMORE
COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF JACKSONVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE FALLSTON...JARRETTSVILLE AND BEL AIR.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3956 7620 3944 7657 3961 7667 3973 7640
      3972 7630
TIME...MOT...LOC 2050Z 244DEG 13KT 3956 7652

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:31 PM EDTSmall Craft AdvisoryLWX5 hr
Aug 14, 10:19 AM EDTSpecial Marine WarningLWX56 min
Aug 14, 2:20 PM EDTSpecial Marine WarningLWX59 min
Aug 14, 2:51 PM EDTTornado WarningLWXRockingham, Shenandoah24 min
Aug 14, 3:12 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah32 min
Aug 14, 3:27 PM EDTSpecial Weather StatementLWXClarke33 min
Aug 14, 3:56 PM EDTSevere Thunderstorm WarningLWXFrederick49 min
Aug 14, 3:57 PM EDTSpecial Weather StatementLWXRockingham48 min
Aug 14, 4:38 PM EDTSpecial Weather StatementLWXRockingham, City of Harrisonburg37 min
Aug 14, 4:42 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg48 min
Aug 14, 5:12 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Rappahannock, Warren48 min
Aug 14, 6:55 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Rockingham, Shenandoah50 min
Aug 14, 6:58 PM EDTSpecial Weather StatementLWXGreene, Madison32 min
Aug 14, 7:02 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Orange43 min
Aug 14, 7:29 PM EDTSpecial Weather StatementLWXGreene16 min
Aug 14, 7:46 PM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange44 min
Aug 14, 7:54 PM EDTSpecial Weather StatementLWXCity of Harrisonburg36 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.